Home Drug Rehab Suboxone Addiction Is it possible to overdose on Suboxone?

Call Us Now for a FREE Consultation Today! (877) 659-4555

Is it possible to overdose on Suboxone?

Suboxone is a prescription medication that combines the use of buprenorphine as well as naloxone it’s commonly used to help individuals with opioid addiction. With the use of Suboxone regularly it’s possible to overcome the physical dependence that the body develops to various opioids like heroin and oxycodone.

The main component of Suboxone that provides assistance with overcoming physical dependence is buprenorphine. This is an opiate agonist that can resemble some of the same effects as opiates without the same severe euphoric feelings. The original use of buprenorphine and related medications was approved by the FDA in 2002 and the goal was to help individuals that were suffering with prescription narcotic addictions as well as heroin addictions. A certified addictions doctor can prescribe doses of Suboxone or medication that contains buprenorphine. The goal is to gradually have the patient take lesser doses of Suboxone to eventually have the person’s body completely unreliable on any type of narcotic or opioid. By following directed doses and working one-on-one with medical officials it’s possible to become drug-free. Buprenorphine is a way that many people that struggle with addictions to opioids are enjoying medically assisted rehabilitation with lesser withdrawal symptoms. Attempting to detox from opioids such as oxycodone or heroine without the use of these medications can be far more severe and risky to overall health.

Naloxone is another part of the formula in Suboxone that has been extremely useful to first responders as well as people in the medical world. This is a drug that is more commonly used in treating overdoses. Naloxone on its own can fill up the receptors of the brain which are commonly affected by opioids. By making sure that these receptors are busy but not activated it’s possible that the symptoms of an overdose can be temporarily reversed. This can often provide first responders the chance to provide medical attention before an overdose becomes fatal.

By combining buprenorphine and naloxone together it was the goal of the drug manufacturer to make a formula that would be completely tamperproof. Other formulas containing buprenorphine can be modified for other delivery methods which can cause similar effects in the body as full opioids. With the activated naloxone in Suboxone it’s possible that if the drug is modified a person will not experience any of the benefits of the drug or even speed up the results.

The way that Suboxone is designed to work is to improve the half-life of buprenorphine. Rather than experiencing a huge rush of euphoria that occurs with many types of opioids, Suboxone will slowly release these symptoms in the body which can ease cravings as well as reduce withdrawal symptoms. In other buprenorphine formulas many people that are recovering from opioid addiction find themselves bypassing this time release by modifying the medication. Naloxone will bind to the receptors that would normally cause the euphoric feelings instead of buprenorphine if Suboxone is ever modified. This will instantly force a person into withdrawal which can be extremely uncomfortable for someone that is recovering from opioid addiction. It’s never advised to try modifying Suboxone as this could potentially be dangerous to your health and bring on a number of negative symptoms if done without the express orders of a doctor.

So is overdose possible with suboxone?

Many individuals taking Suboxone are quite tempted to up their dosage in an effort to experience more euphoria through the use of their Suboxone prescription. Even on some low doses or initial doses individuals that don’t have a particularly high tolerance for opioids can experience some mild feelings of euphoria on Suboxone. In many cases is not Suboxone itself that can cause the symptoms of an overdose but the tampering of Suboxone as well as interaction with other medications. When something interferes with the drug’s ability to function this can lead to overdose and concerns even though the drug contains naloxone which is a common solution for overdoses. Regardless of Naloxone in the system, a Suboxone overdose can be extremely dangerous and require medical attention in severe cases.

Some of the main symptoms for Suboxone overdose include:

  • Extreme mood swings: with brain chemistry affected a person can experience extreme mood swings into irritability, anxiety and depression.
  • Fatigue: ongoing fatigue occurs as a result of the slowed heartbeat and depressed breathing. Fatigue can also occur as a result of early withdrawal symptoms.
  • Difficulty concentrating: it’s difficult for the brain to concentrate during an overdose or during an extreme chemical event. With the receptors fully activated there can be difficulty concentrating on any subject for long.
  • Problems with breathing: breathing can become depressed and slowed and overtime breathing may actually stop altogether and require medical intervention.
  • Seizures: as a result of extreme trauma and increase brain activity seizures and the risk for seizure often increases exponentially during a Suboxone overdose or drug interaction.
  • Extreme nausea and vomiting: nausea and vomiting often occur as a result of withdrawal symptoms in this commonly occurs when naloxone is filling up the receptors causing a person to enter into the first ages of withdrawal. Many overdose symptoms can often cause vomiting and nausea as a result of the brain experiencing the trauma of a chemical overdose.
  • Difficulty with physical coordination: a person can feel as though they are drunk or even drugged during some types of interactions or during a severe overdose of Suboxone.
  • Slowing heartbeat: When combined with other opioids or substances it is possible that the heart rate could continue slowing eventually to the point where a person develops an irregular heartbeat or their heart stops and requires medical intervention to restart.
  • Instances of coma: If a person slips into a deep coma with their slowed breathing and slow heart rate, they may often require medical attention in order to wake up or intervention to keep them alive during the coma.
  • Extreme abdominal pain: abdominal pain can often occur as a result of extreme nausea and heart arrhythmia. When the heart rate slows down and is combined with symptoms of indigestion and nausea, extreme abdominal pain can occur.
  • Fatal symptoms: in some cases the shock of overdose when Suboxone is combined with other opioid drugs or has a reaction with other medications can be fatal. In the event that a person slips into a coma or their heart rate slows too significantly, it is possible that they could die. If some of the severe symptoms of overdose begin manifesting it’s very important that a person get to medical attention immediately.

The dangers of low opioid tolerance with Suboxone overdose:

Buprenorphine and the drug methadone were developed to help individuals to overcome their addiction to narcotics. Receiving a prescription for any one of these medications involves sticking to the doses. In most cases when a prescription is given it’s assumed that a person has a long-standing physical dependence and a high tolerance for opioids.

The idea of tolerance involves the body getting accustomed to a certain amount of the drug present within the system. When the body becomes used to a certain amount of opioids affecting the receptors in the brain it will eventually stop responding to the level of substance that it once did. Opiate receptors will eventually become used to the amount of the artificial chemicals that are simulating euphoria or blocking pain signals and over time this can mean that larger doses are needed to create the same effect. This causes long-standing opioid users to continue requiring more of the drug in order to feel the same effects and developing a physical dependence in which their body needs a certain amount of the drug at all times in order to reach the brain state of equilibrium or balance. As tolerance increases so does the risk of overdose and many people starting on Suboxone often risk overdose because they have developed a high tolerance and find themselves still wanting to take opioids or up their dosage of Suboxone.

If you feel any of the immediate effects of withdrawal or overdose it’s possible that the medical professional you are working with has mistaken your tolerance. Working with a medical professional to determine the best prescription for your needs is important to preventing Suboxone overdose and issues during detox.